Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Tucson, AZ

April 18, 20234 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 18, 2023, 12:57 PM MST for 4 counties in Arizona. It took effect at Apr 19, 2023, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 12:57 PM MST (19:57 UTC)
In effect from
Apr 19, 2023, 12:00 PM MST
Expired
Apr 19, 2023, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3909 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS85 KTWC 181957
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
1257 PM MST Tue Apr 18 2023

AZZ152-191100-
/O.UPG.KTWC.FW.A.0003.230419T1900Z-230420T0200Z/
/O.NEW.KTWC.FW.W.0004.230419T1900Z-230420T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
1257 PM MST Tue Apr 18 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST WEDNESDAY FOR
FOR STRONG AND GUSTY WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE 
DANGER FOR FIRE WEATHER ZONE 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon to 7 PM MST Wednesday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 152, which includes the 
  lower elevations of Graham and Greenlee counties and the 
  eastern two thirds of Cochise County. 

* TIMING...Wednesday afternoon into early evening.

* WINDS...West to northwest 20-foot winds of 20 to 25 mph with 
  gusts between 35 and 45 mph.

* RELATIVE HUMIDITY...As low as 8 to 13 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
574 
WWUS85 KTWC 190958
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
258 AM MST Wed Apr 19 2023

AZZ152-200200-
/O.CON.KTWC.FW.W.0004.230419T1900Z-230420T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
258 AM MST Wed Apr 19 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR FOR STRONG AND GUSTY WINDS, LOW RELATIVE
HUMIDITY AND HIGH FIRE DANGER FOR FIRE WEATHER ZONE 152...

* AFFECTED AREA...Fire Weather Zone 152, which includes the 
  lower elevations of Graham and Greenlee counties and the 
  eastern two thirds of Cochise County. 

* TIMING...Noon to 7 pm MST.

* WINDS...West to northwest 20-foot winds of 20 to 25 mph with
  gusts between 35 and 40 mph.

* RELATIVE HUMIDITY...As low as 8 to 12 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
629 
WWUS85 KTWC 200157
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
657 PM MST Wed Apr 19 2023

AZZ152-200300-
/O.EXP.KTWC.FW.W.0004.000000T0000Z-230420T0200Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
657 PM MST Wed Apr 19 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR FOR
STRONG AND GUSTY WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE
DANGER FOR FIRE WEATHER ZONE 152...

Strong and gusty winds will continue to diminish through the
evening hours. Critical weather conditions have subsided.
Therefore...the Red Flag Warning has been allowed to expire at 7 
PM MST.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 18, 2:45 AM MST, 10 hours 12 minutes earlier.

Area forecast discussion, Apr 18, 2:45 AM MST, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
245 AM MST Tue Apr 18 2023

.SYNOPSIS...A modest cooling trend will return temperatures to
near normals the next few days. Breezy conditions can be expected
across the region into Wednesday, bringing with it fire weather
concerns.

&&

.DISCUSSION...Cooler temperatures and gusty winds will be the rule
the next two days as an upper level trof moves through the wrn
CONUS. High temperatures today, depending on location, will run 1
to 5 degrees cooler than yesterday with another 1 to 5 degrees of
cooling on Wednesday. Breezy to locally windy conditions with fire
weather concerns on Wednesday which is addressed in the fire
weather section below. Temperatures staying at or a few degrees
below normal Thu/Fri with a warming trend over the weekend.

&&

.AVIATION...Valid through 19/12Z.
Clear skies to SCT clouds AOA 25k ft MSL thru the forecast
period. SFC wind less than 12 kts except SWLY/WLY at 12-20 kts
and gusts to 20-28 kts 18/19z thru 19/03Z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions are expected the next 7 days. High
temperatures will be close to normal through Friday then above
normal this weekend. 20-ft winds will be breezy most every
afternoon/early evening. Critical fire weather conditions will be
approached today in Zone 152 with a better chance of reaching
critical wind thresholds Wednesday. A Fire Weather Watch has been
posted for all of Zone 152 with northern sections of the zone mostly
likely seeing the strongest winds Wednesday. Wind speeds
will be a bit lower Thursday but critical fire weather conditions
will be approached in those same areas during the afternoon.

&&

.CLIMATE...The record low temperature for Tucson today, April 18,
is 31 degrees set in 1896. It is the oldest temperature record
for the month of April dating back to 1895. This is one of 5
April daily temperature records from the late 19th century.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Fire Weather Watch from Wednesday afternoon through Wednesday
  evening for AZZ152.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:25 AM MSTFire Weather WatchTWCCochise, Graham, Greenlee, Pinal11 hr

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.